Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 142, NWS Nashville, TN

August 20, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 2:58 PM CDT for 4 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 2:58 PM CDT (19:58 UTC)
Expired
Aug 20, 2014, 3:45 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, DeKalb County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:15 PM CDTTSTM WND DMG6 E Doyle, TNTREE DOWN ON BLACKBURN MOUNTAIN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS54 KOHX 201958
SVROHX
TNC035-041-175-185-202045-
/O.NEW.KOHX.SV.W.0142.140820T1958Z-140820T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SPARTA...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPENCER...VIRGIN FALLS STATE NATURAL AREA...PLEASANT HILL AND
  INDIAN ROCK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8515 3576 8525 3572 8526 3564 8534
      3579 8561 3579 8560 3591 8580 3604 8568
      3601 8565 3605 8558 3603 8531 3600 8531
      3598 8526 3602 8525 3600 8501
TIME...MOT...LOC 1959Z 286DEG 34KT 3589 8547

$$

27
2 follow-up statements
778 
WWUS54 KOHX 202016
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT WED AUG 20 2014

TNC035-041-175-185-202045-
/O.CON.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
VAN BUREN TN-WHITE TN-CUMBERLAND TN-DE KALB TN-
316 PM CDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN DE KALB...SOUTHWESTERN CUMBERLAND...WHITE AND
NORTHERN VAN BUREN COUNTIES...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIRGIN FALLS STATE NATURAL
AREA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  PLEASANT HILL AND INDIAN ROCK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8515 3576 8525 3572 8526 3564 8534
      3579 8561 3579 8560 3591 8580 3604 8568
      3601 8565 3605 8558 3603 8531 3600 8531
      3598 8526 3602 8525 3600 8501
TIME...MOT...LOC 2016Z 286DEG 34KT 3585 8528

$$

27
976 
WWUS54 KOHX 202029 RRA
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT WED AUG 20 2014

TNC041-202040-
/O.CAN.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
DE KALB TN-
329 PM CDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3576 8515 3576 8525 3564 8534 3581 8563
      3582 8566 3585 8563 3585 8567 3588 8564
      3589 8567 3590 8565 3598 8566 3601 8564
      3605 8558 3603 8531 3600 8531 3598 8527
      3602 8525 3600 8501
TIME...MOT...LOC 2030Z 286DEG 34KT 3581 8512

$$

TNC035-175-185-202045-
/O.CON.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
VAN BUREN TN-WHITE TN-CUMBERLAND TN-
329 PM CDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN CUMBERLAND...WHITE AND NORTHERN VAN BUREN
COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR INDIAN ROCK LAKE...MOVING
EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8515 3576 8525 3564 8534 3581 8563
      3582 8566 3585 8563 3585 8567 3588 8564
      3589 8567 3590 8565 3598 8566 3601 8564
      3605 8558 3603 8531 3600 8531 3598 8527
      3602 8525 3600 8501
TIME...MOT...LOC 2030Z 286DEG 34KT 3581 8512

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:35 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 12:35 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1235 PM CDT WED AUG 20 2014

.UPDATE...FOR 18Z AVIATION.

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS AT ALL MIDDLE TENNESSEE TERMINALS THROUGH MOST OF
THIS PERIOD. CAN EXPECT SOME TS IN THE AREA OF KCSV THIS
AFTERNOON BUT SCATTERED ENOUGH TO PRECLUDE FROM PREVAILING. LOOK
FOR A COUPLE HOURS OF IFR AROUND SUNRISE AT KCSV AS VIS DROPS.
WINDS WILL BE LIGHT OUT OF THE SOUTHWEST.

UNGER

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED AUG 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES
AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY
THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE
100-105 RANGE EACH AFTERNOON.

55

In the hours before

Special weather statement, Aug 20, 1:31 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT WED AUG 20 2014

TNZ027-201900-
DAVIDSON-
131 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HERMITAGE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OLD HICKORY...HERMITAGE AND PERCY
PRIEST LAKE.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3625 8663 3624 8659 3614 8656 3614 8652
      3611 8654 3610 8652 3606 8652 3606 8653
      3609 8655 3604 8656 3602 8660 3616 8676
      3629 8669

27
Local storm report, Aug 20, 1:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             4 SW HARTSVILLE         36.35N  86.21W
08/20/2014  E1.00 INCH       TROUSDALE          TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1400530

21
Special weather statement, Aug 20, 2:14 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT WED AUG 20 2014

TNZ008-029-202000-
SUMNER-TROUSDALE-
214 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER AND TROUSDALE COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GALLATIN...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BETHPAGE...GALLATIN...BLEDSOE
CREEK STATE PARK...CASTALIAN SPRINGS AND HARTSVILLE.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3647 8620 3644 8617 3641 8597 3637 8606
      3630 8613 3632 8616 3632 8619 3635 8621
      3631 8626 3635 8627 3634 8630 3631 8631
      3631 8635 3636 8636 3633 8640 3636 8649
      3651 8639

27
Local storm report, Aug 20, 2:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     ALEXANDRIA              36.08N  86.03W
08/20/2014  E60 MPH          DE KALB            TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1400531

21
Local storm report, Aug 20, 2:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
08/20/2014                   WILSON             TN   NWS EMPLOYEE

            A FEW TREES AND POWERLINES DOWN

&&

EVENT NUMBER OHX1400532

21
Special weather statement, Aug 20, 2:56 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT WED AUG 20 2014

TNZ028-030-064-202030-
DE KALB-SMITH-WILSON-
256 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...SMITH AND WILSON
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTHAGE TO
WATERTOWN TO LEBANON...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
WATERTOWN...SOUTH CARTHAGE...CARTHAGE...GORDONSVILLE...HICKMAN...
ALEXANDRIA AND LIBERTY.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3638 8583 3633 8583 3629 8585 3625 8582
      3624 8578 3621 8581 3613 8581 3596 8601
      3611 8638 3616 8616 3636 8608 3638 8604

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM CDTSpecial Weather StatementOHXTrousdale35 min
Aug 20, 1:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 20, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Aug 20, 1:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson44 min
Aug 20, 1:58 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson47 min
Aug 20, 2:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson34 min
Aug 20, 2:14 PM CDTSpecial Weather StatementOHXTrousdale46 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Aug 20, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Van Buren, Warren48 min
Aug 20, 2:54 PM CDTFlash Flood WarningOHXSmith, Trousdale, Wilson3 hr
Aug 20, 2:56 PM CDTSpecial Weather StatementOHXSmith34 min
Aug 20, 3:06 PM CDTSpecial Weather StatementOHXDavidson39 min
Aug 20, 3:14 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson46 min
Aug 20, 3:34 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson41 min
Aug 20, 3:46 PM CDTFlash Flood WarningOHXWilson3 hr
Aug 20, 3:58 PM CDTSpecial Weather StatementOHXRutherford47 min
Aug 20, 4:02 PM CDTSpecial Weather StatementOHXGrundy43 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Aug 20, 4:15 PM CDTSpecial Weather StatementOHXRobertson45 min
Aug 20, 4:20 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner40 min
Aug 20, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningOHXSumner34 min
Aug 20, 4:44 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Sumner3 hr
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson21 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Trousdale, Wilson37 min
Aug 20, 5:33 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner, Wilson3 hr
Aug 20, 5:40 PM CDTSpecial Weather StatementOHXMontgomery35 min
Aug 20, 5:56 PM CDTSpecial Weather StatementOHXStewart34 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOHXCheatham48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.